Alert archive / Missouri / Freezing Rain Advisories in 2013
Freezing Rain Advisory 2, NWS St. Louis, MO
NWS St. Louis, MO issued this freezing rain advisory at Dec 20, 2013, 3:43 PM CST for 9 counties in Missouri; 6 counties in Illinois. It took effect at Dec 21, 2013, 12:00 AM CST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2013, 3:43 PM CST (21:43 UTC)
- In effect from
- Dec 21, 2013, 12:00 AM CST
- Expired
- Dec 22, 2013, 12:00 AM CST
- In force
- 24 hr
- Issued by
- NWS St. Louis, MO
Counties Calhoun County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Montgomery County, IL, City of Saint Louis, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Lincoln County, MO, Osage County, MO, Saint Charles County, MO, Saint Louis County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 12 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 377 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this freezing rain advisory went out at Dec 20, 12:09 PM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Dec 20, 12:09 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1209 PM CST Fri Dec 20 2013
.UPDATE:
Issued at 1152 AM CST Fri Dec 20 2013
Another tweek to temps for early this afternoon as temps are soaring
in advance of the strong but slow moving cold front, while
remaining locked in the 30s in the cold air.
Truett
&&
.SHORT TERM: (Through Late This Afternoon)
Issued at 421 AM CST Fri Dec 20 2013
The cold front has just passed through KUIN and KMBY at 10z and
will continue to move southward throughout the day, especially as
the surface low now in west central MO lifts by the area.
Temperatures will fall in its wake, with some rise ahead of the
front and values into the lower 60s expected across southern
sections of the CWA. Precipitation thus far has been scattered/spotty
and primarily confined to the warm sector and am anticipating that
to continue.
Glass
.LONG TERM: (Tonight through Thursday)
Issued at 421 AM CST Fri Dec 20 2013
The cold front will become quasi-stationary this evening from the
Ohio Valley through the lower MS valley into the southern Plains.
A strong overunning pattern will become established this evening
as the low level jet provides lift and rich moisture transport
into the cool sector. This coupled with low-mid level frontogenetic
forcing and the development of a coupled ULJ structure later
tonight will result in strong ascent and the northward spread of
precipitation into the cold air. Precipitation will expand even
further north on Saturday as the low-mid level flow backs in response
to the southern stream upper low/trof ejecting northeastward.
Present indications are the southward extent of freezing air will
be greater than previously thought and there will be potential for
a quarter inch and greater of ice accumulation from central MO
into NE MO and west central IL beginning later tonight through the
day on Saturday and into Saturday evening. Complicating the ice
forecast is the freezing line could waver north and south on
Saturday and Saturday evening. As the upper low/trof ejects
rapidly northeastward from western OK across northern MO on
Saturday night it should spread a band of heavy snow from eastern
KS across NW MO into SE IA with northeast Missouri potentially
seeing 2-4 inches on the southern end of this band and the
stronger ascent. A winter storm watch has been issued primarily
for the potential for signficant ice accumulations across the
northeast third of the CWA. Lastly, presistent rain across the
southeast third of the area tonight through Saturday evening is
expected to result in anywhere from 2-4 inches of rainfall which
could bring flooding problems to some of the rivers and small
streams, and lots of standing water. The flood watch continues in
this area.
Glass
&&
.AVIATION: (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1152 AM CST Fri Dec 20 2013
Have based fropa at STL area TAFS on extrapolation of fine line
showing up on radar imagery during the last several hours.
IFR/LIFR cigs in the wake of the front will overspread these
locations with the passage of the front, and vsbys should
certainly dip to at least 1SM for a time. Otherwise and elsewhere,
based on post frontal and upstream cloud trends, IFR should
remain locked over the entire region this afternoon and into tonight.
Overrunning rain developing over s MO this evening will work it's
way north late this evening and overnight, reaching UIN area
Saturday morning. Temperature profile based on latest guidance
indicates a solid freezing rain threat for both COU and UIN during
this time, with cold air for STL area as temps remain above 32.
Specifics for KSTL: Based on above, fropa should occur at STL
around 20z, with a rapid deterioration in both cigs and vsbys
occurring as much colder air slams into the unseasonably warm and
moist ams currently over the bi-State region. Have taken cigs into
the 0300-0400 ft range and vsbys to 1-2SM and it's certainly
possible that we may need to go even lower, but will monitor
upstream trends before going too low. Although the very lowest
conditions will work east of the area this evening, IFR cigs and
MVFR vsbys should remain locked over the region throughout the
night and into Saturday morning. Overrunning rainfall should push
back into the TAF by around 06z and continue non-stop through
midday Saturday, but with temps remaining in the mid 30s freezing
rain threat should remain west and north of area.
Truett
&&
.HYDROLOGY:
Issued at 407 PM CST Thu Dec 19 2013
Based on this morning's QPF ensemble from WPC, our 72-hour
contingency forecasts (forecasts based on an uncertain 72 hours of
QPF) indicate the most likely outcomes across the Meramec, Big,
Bourbeuse, Black, and Kaskaskia basins are either minor flooding or
crests a little below flood stage. No flooding is most likely in
basins to the north of I-70. Minor flood crests were indicated
along the upper Meramec River at Steelville and Sullivan and on the
Black River near Annapolis.
Fuchs
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLOOD WATCH from 6 PM CST this evening through Saturday evening
FOR Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson
MO-Madison MO-Osage MO-Reynolds MO-St. Charles MO-St.
Francois MO-St. Louis City MO-St. Louis MO-Ste. Genevieve
MO-Warren MO-Washington MO.
WINTER STORM WATCH from 6 PM CST this evening through late
Saturday night FOR Audrain MO-Boone MO-Callaway MO-Cole MO-
Moniteau MO-Montgomery MO.
WINTER STORM WATCH from Saturday morning through late Saturday
night FOR Knox MO-Lewis MO-Marion MO-Monroe MO-Pike MO-
Ralls MO-Shelby MO.
IL...FLOOD WATCH from 6 PM CST this evening through Saturday evening
FOR Bond IL-Clinton IL-Fayette IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
St. Clair IL-Washington IL.
WINTER STORM WATCH from Saturday morning through late Saturday
night FOR Adams IL-Brown IL-Pike IL.
&&
WFO LSXHazardous weather outlook, Dec 20, 6:37 AM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 637 AM CST FRI DEC 20 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-211200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 637 AM CST FRI DEC 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN WILL DEVELOP TONIGHT ACROSS PORTIONS OF CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS PRODUCING LIGHT ICE ACCUMULATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FREEZING RAIN WILL SPREAD NORTHWARD SATURDAY AND ENCOMPASS MUCH OF CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. THE FREEZING RAIN WILL TURN TO SNOW LATE SATURDAY NIGHT TAPERING OFF BY DAYBREAK SUNDAY. ICE ACCUMULATIONS OF A QUARTER INCH AND GREATER AND SNOWFALL ACCUMULATIONS OF 1 TO 4 INCHES ARE POSSIBLE ACROSS PORTIONS OF CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS WHERE A WINTER STORM WATCH IS NOW IN EFFECT. HEAVY RAIN IS POSSIBLE ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS TONIGHT THROUGH SATURDAY NIGHT. A FLOOD WATCH IS IN EFFECT THROUGH THIS TIME. PLEASE REFER TO THE FLOOD WATCH PRODUCT FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GLASS
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 4:19 AM CST | Winter Storm Watch | LSX | Audrain, Boone, Callaway, Cole, Knox, Lewis and 7 more | 11 hr |
| Dec 20, 3:43 PM CST | Winter Storm Warning | LSX | Audrain, Boone, Callaway, Cole, Knox, Lewis and 8 more | 36 hr |
Nearby
Freezing Rain Advisories in Missouri, 2013Freezing Rain Advisories in Illinois, 2013Every freezing rain advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.